4 doctors weighed in:
Will Narcan (naloxone) reverse opiate overdose after cardiac arrest has occurred?
4 doctors weighed in

Dr. Karen Sibert
Anesthesiology
1 doctor agrees
In brief: Probably not
Narcan (naloxone) will reverse respiratory arrest.
This means that if a person has stopped breathing due to an overdose of Oxycontin or heroin, for example, Narcan (naloxone) can bring back the drive to breathe. If the person doesn't breathe for a long time, though, the heart will stop, which is called cardiac arrest, due to lack of oxygen. Narcan (naloxone) won't fix that. This is why narcotic abuse is so dangerous.

In brief: Probably not
Narcan (naloxone) will reverse respiratory arrest.
This means that if a person has stopped breathing due to an overdose of Oxycontin or heroin, for example, Narcan (naloxone) can bring back the drive to breathe. If the person doesn't breathe for a long time, though, the heart will stop, which is called cardiac arrest, due to lack of oxygen. Narcan (naloxone) won't fix that. This is why narcotic abuse is so dangerous.
Dr. Karen Sibert
Dr. Karen Sibert
Thank
Dr. Marc Abramson
Anesthesiology
1 doctor agrees
In brief: Not likely
Once cardiac arrest has occurred there is no circulation to carry medications especially if CPR is not being done.
Furthermore, Narcan (naloxone) will do nothing to reverse an arrest.

In brief: Not likely
Once cardiac arrest has occurred there is no circulation to carry medications especially if CPR is not being done.
Furthermore, Narcan (naloxone) will do nothing to reverse an arrest.
Dr. Marc Abramson
Dr. Marc Abramson
Thank
Dr. William Walsh
Addiction Medicine
In brief: Well....
Narcan (naloxone) will reverse the opiate effect if it is circulated by chest compressions; however, if you have a cardiac arrest from an opiate overdose it is likely that you've already suffered a significant brain injury and you may not survive the arrest.

In brief: Well....
Narcan (naloxone) will reverse the opiate effect if it is circulated by chest compressions; however, if you have a cardiac arrest from an opiate overdose it is likely that you've already suffered a significant brain injury and you may not survive the arrest.
Dr. William Walsh
Dr. William Walsh
Thank
Get help from a real doctor now
Dr. Vikram Patel
Board Certified,
33 years in practice
929K people helped
Continue
107,000 doctors available
Read more answers from doctors